Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 152, NWS Twin Cities, MN

July 28, 2019Barron County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2019, 6:29 PM CDT for Barron County, Rusk County, Wisconsin. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2019, 6:29 PM CDT (23:29 UTC)
Expired
Jul 28, 2019, 7:03 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Barron County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 154 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:41 PM CDTTORNADO5 Nne Dallas, WITORNADO SPUN UP 6 SSE BARRON AND TRACKED NORTHEAST 0.4 MILES. MAX WIND 74 MPH AND MAX WIDTH 25 YARDS.
Jul 28, 7:00 PM CDTTORNADO4 Sse Barron, WILAW ENFORCEMENT RELAYED A REPORT OF A SHED DESTROYED. TORNADO SIGHTED BY PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:51 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WUUS53 KMPX 282329
SVRMPX
WIC005-107-290015-
/O.NEW.KMPX.SV.W.0152.190728T2329Z-190729T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
629 PM CDT Sun Jul 28 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rusk County in northwestern Wisconsin...
  Barron County in northwestern Wisconsin...

* Until 715 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located near Prairie Farm,
  or 23 miles southwest of Rice Lake, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rice Lake, Barron, Chetek, Cameron, Prairie Farm, Dallas, Haugen,
  Weyerhaeuser, Sumner, Canton, Hillsdale and Brill.

This includes U.S. Highway 53 between mile markers 126 and 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4521 9176 4521 9201 4539 9201 4564 9191
      4564 9106
TIME...MOT...LOC 2328Z 221DEG 33KT 4523 9205 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
562 
WWUS53 KMPX 282342
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Sun Jul 28 2019

WIC005-107-290015-
/O.CON.KMPX.SV.W.0152.000000T0000Z-190729T0015Z/
Rusk WI-Barron WI-
642 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RUSK AND EASTERN BARRON COUNTIES...

At 642 PM CDT, a severe thunderstorm was located over Cameron, or
near Rice Lake, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Dallas, Haugen, Weyerhaeuser,
Sumner, Canton, Rice Lake Airport, Mikana and Brill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4521 9176 4521 9187 4531 9185 4539 9188
      4564 9188 4564 9106
TIME...MOT...LOC 2342Z 225DEG 35KT 4544 9173 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
382 
WWUS53 KMPX 290003
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
703 PM CDT Sun Jul 28 2019

WIC005-107-290013-
/O.CAN.KMPX.SV.W.0152.000000T0000Z-190729T0015Z/
Rusk WI-Barron WI-
703 PM CDT Sun Jul 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSK AND EASTERN
BARRON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4521 9176 4521 9187 4531 9185 4539 9188
      4564 9188 4564 9106
TIME...MOT...LOC 0002Z 221DEG 33KT 4557 9156 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:19 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 28, 6:19 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT Sun Jul 28 2019

.updated for 00z taf discussion below...

.SHORT TERM...(This evening through Monday night)
Issued at 235 PM CDT Sun Jul 28 2019

Short term concerns remain convective/severe weather threat into
the evening. See latest SPC SWOMCD for particulars.

Expect upper trough and attendant MCV to exit into western WI
early this evening. This should take and severe threat east into
west central WI for the early evening. Will trend PoPs from the
west into the evening, and end them into Wisconsin late.
Otherwise, latest HRRR has continued to generate some widely
scattered convection with the secondary cold front progged into
western MN later in the evening. This could generate some isolated
showers as they die off after sunset. Clouds expected to remain
to the east with some breaks developing to the west overnight.
Then low level CAA and leftover RH will generate some clouds
across mainly the eastern half of the CWA into Monday. Cooler
850MB air drops over the region during the day (+8c) and with
clouds, northwest breeze, and dewpoints dropping into the 50s, it
will feel like an early fall day.

Clouds should erode to the east into Monday night with overnight
temperatures dropping off through the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Jul 28 2019

It looks to be quiet for most of the week as we sit downstream of
the large scale ridge with dry northwest flow much of the time.
We'll eventually see some precipitation chances return by the end
of the week as warm advection increases and we start to see some
moisture return on the backside of the surface high. Model
guidance is in good agreement through the period, leading to
decent confidence in a dry forecast through at least Thursday.
Could easily see a delay in the chance PoPs that are re-introduced
across the area Friday into Saturday given the persistence of the
surface ridge to our east and the intermittent nature to the warm
advection signal to our west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun Jul 28 2019

Some IFR cigs developed over central MN in the wake of the trough.
Expect this may continue into the evening. Last bit of thunder
exiting into western WI with a line of showers across a portion of
central MN. Expect this line to weaken as it moves into east
central MN. Otherwise, MVFR cigs expected most areas through much
of the night, as secondary boundary and CAA develops. This will
continue into Monday morning with MVFR CIGS lifting to VFR 17z-
19z. Winds becoming W-NW and increasing from the west into Monday
morning with gusts 20-25kts possible.

KMSP...Showers ending east central MN through about 03z. Then
general MVFR CIG trend into Monday morning. Could see a brief
break in the cigs overnight but do believe MVFR cigs possible
again into Monday morning as NW winds increase. Should lift to VFR
in the afternoon and clearing around 00Z Tue.

/OUTLOOK FOR KMSP/
Tue...VFR. NW wind 5 kt.
Wed...VFR. SE wind 5 kt.
THU...VFR. S Wind 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Jul 28, 12:53 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Sun Jul 28 2019

MNZ041>044-047>050-054>058-064-065-073-291800-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-Redwood-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into this evening. Some storms may be
severe with damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

MNZ045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-291800-
Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and this evening. Some
storms may be severe with damaging winds and perhaps a couple
tornadoes, especially across east central Minnesota and west
central Wisconsin. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jul 28, 3:20 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          2 SW BISCAY             44.81N 94.30W
07/28/2019                   MCLEOD             MN   TRAINED SPOTTER

            PHONED IN REPORT FROM TRAINED SPOTTER.

&&

CTG
Local storm report, Jul 28, 3:42 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          2 SSE SILVER LAKE       44.88N 94.18W
07/28/2019                   MCLEOD             MN   TRAINED SPOTTER

            TRAINED SPOTTER PHONED IN REPORT OF A
            TORNADO.

&&

CTG
Local storm report, Jul 28, 4:32 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          2 SW FOREST LAKE        45.25N 93.01W
07/28/2019                   WASHINGTON         MN   FIRE DEPT/RESCUE

            FIREFIGHTER PHONED IN REPORT OF TORNADO NEAR
            HIGHWAY 97 AND ENFIELD AVENUE.

&&

CTG
Local storm report, Jul 28, 5:03 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          4 W SCANDIA             45.25N 92.89W
07/28/2019                   WASHINGTON         MN   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN AND TREES ON
            2 HOUSES.

&&

CTG
Local storm report, Jul 28, 5:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          4 W SCANDIA             45.25N 92.89W
07/28/2019                   WASHINGTON         MN   EMERGENCY MNGR

            AMENDS PREVIOUS TORNADO REPORT FROM 4 W
            SCANDIA. MULTIPLE REPORTS OF TREES DOWN AND
            TREES ON 2 HOUSES. ADDITIONAL DAMAGE
            REPORTED NW TOWARD MORGAN AVE. AND 238TH ST
            3 NW OF SCANDIA. TREES DOWN ON POWER LINES
            AND BUILDING DAMAGE REPORTED.

&&

BPH
Local storm report, Jul 28, 5:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
556 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     LUCK                    45.57N 92.48W
07/28/2019                   POLK               WI   LAW ENFORCEMENT

            TREE DAMAGE AND POWER LINES DOWN IN LUCK AND
            AREAS TO THE SOUTH NEAR MILLTOWN.

&&

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:06 PM CDTTornado WarningMPXPierce39 min
Jul 28, 5:10 PM CDTSevere Thunderstorm WarningMPXPolk50 min
Jul 28, 5:55 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.